Wyoming, 2020

Hail and Damaging Winds in Wyoming, May 30, 2020

May 30, 2020 · NWS RIW · 5 events in 4 counties and zones

A shortwave and Pacific moisture combined to produce severe weather across portions of western and central Wyoming. The worst damage was in Afton, Wyoming, where a microburst occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave and Pacific moisture combined to produce severe weather across portions of western and central Wyoming. The worst damage was in Afton, Wyoming, where a microburst occurred. A wind gust of 60 mph was reported at the Afton, Wyoming airport. Numerous trees were blown down in the Star Valley, and there were numerous reports of power outages in the Star Valley. Further northeast, golf ball size hail was reported at Buffalo, Wyoming and nickel sized hail at Riverton, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 30, 12:52 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, May 30, 12:52 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
152 PM MDT Sat May 30 2020

.SHORT TERM...Tonight through Sunday Night

This afternoon and evening look to be fairly active with widespread
convection. SPC has much of our CWA in a marginal risk, with the
exception of our southwest zones. A well developed circulation just
off the San Francisco Coast will move northeast through tonight and
morph into an open wave/vigorous shortwave. This shortwave will
track northeast across western Wyoming by 15Z Sunday. In addition, a
"ridge rider" or vort max will crest the exiting ridge across our
northern zones around 00Z this evening ahead of the main approaching
shortwave. This means two distinct periods of convection and two
distinct areas of enhanced convection. The HRRR depicts the first
thunderstorms to lead off this afternoons performance across
Sweetwater County by as early as 18Z this afternoon. This activity
will eventually migrate into juicier air over our northern and
eastern zones by 00Z this evening, coincident with the
aforementioned lead vort max. The highest capes are progged to be
over northeast Natrona and Johnson Counties between 21Z and 03Z this
evening. The GFS has been insistent on placing a bulls eye of higher
precip over southern Johnson County between 01Z and 03Z this evening
for the last couple of days. PW values are 160 percent of normal. It
could be that right around 00Z, when the "ridge rider" vort lobe
rides right over the ridge axis, which will likely be overhead by
00Z this evening, could slow down these anticipated heavy rainers
enough to where we actually do see some copious amounts of rainfall
in the area of the progged bulls eye over Johnson County as depicted
by the GFS. Something to watch for anyway. In addition, lifted
indices are progged to be -7 in northern Johnson County by 00Z this
evening (-9 in nearby Sheridan County).

Lifted indices of -4 are expected in far western Wyoming as early as
18Z this afternoon (minus 6 in nearby eastern Idaho). However,
moisture and lift will not arrive in that particular area unto 00Z
this evening when the far west gets grazed by some thunderstorm
activity by the aforementioned lead vort lobe. Scattered less
intense thunderstorms are expected across the rest of the CWA this
afternoon and evening, more so east of the Divide, with the greatest
threats locally heavy rainfall, small hail, and gusty winds.

Then later tonight, the actual main shortwave trough tracks across
the CWA from the southwest. The increasing southwest flow will
become more difluent ahead of this approaching shortwave. The last
of the significant thunderstorm activity should be exiting our
northeast zones to the northeast by around 06Z tonight. By 04Z, the
second wave of thunderstorm activity associated more directly with
the main shortwave will move northeast over the southwest quarter of
the southwest zones. The HRRR depicts enhanced activity as late as
08Z tonight, with one enhanced area of thunderstorm activity over
South pass and the other over the Jackson area. Then this convective
activity will continue to march northeast across the northeast half
of the CWA in the form of decreasing shower activity before exiting
to the northeast in the wee hours of the morning.

The shortwave, as mentioned earlier, should come through around 15Z
Sunday morning tracking southwest to northeast. Then drier air will
filter in from the southwest behind it more anticyclonically,
leading to an influx of dry stable air for an enhanced critical fire
weather day. With southwest winds of 25 to 35 mph, minimum relative
humidity 13 to 15 percent east of the Divide and in Sweetwater
County, and some temperatures east of the Divide will ranging from
90 to 96 degrees (hottest temperatures so far this season), an RFD
may be needed for some of our zones for Sunday afternoon, especially
in areas that may not see much rainfall form todays thunderstorms.
Even though 700mb temps will climb to around 15C on both sides of
the shortwave, there will be more solar insulation Sunday. One side
note, northeast Johnson County could see a rogue strong thunderstorm
due to lingering dynamics and instability, with SPC placing this
area in a marginal risk. Sunday night will be clear and cool.

Another side note, we will continue to monitor area streams and
creeks as river stages continue to rise due to very warm ambient air
temperatures and anticipated rainfall on snow pack. Right now,
significant main stream river flooding is not anticipated, but river
stages due to spring run off conditions will continue to rise.

.LONG TERM...Monday through Saturday

Medium-range forecast models in very good agreement with overall
pattern evolution on the synoptic scale. Monday will find southwest
flow across the forecast area as an upper-level ridge axis stretches
north through the Northern Plains. Surface wind speeds Monday
afternoon should be similar to those seen Sunday with widespread
southwest 15 to 30 mph. Temperatures will be 15 to 20 degrees above
normal with the southwest and areas east of the Continental Divide
in the 80s to lower 90s. Temperatures will be cooler across the far
west where 700mb temperatures are 3-5C cooler. Monday and Monday
night will be dry although a stray shower cannot be ruled out across
the far northwest Monday night. Any stray shower would likely be
associated with the tail end of a shortwave set to swing through
Alberta. This tail end will drape west-to-east across the far north
Tuesday afternoon thereby improving shower and thunderstorm chances
across the far north. A weak frontal boundary will also begin a
southward trek Tuesday afternoon with a better push coming Tuesday
evening. Temperatures will be cooler Tuesday as this shortwave
dampens the upper ridge and the flow becomes more zonal.

This zonal pattern will prevail Wednesday and Thursday with
diurnally-driven convection anticipated. Temperatures will still be
10 to 15 degrees above normal. The next chance for more widespread
convection is likely to be Friday in response to an upper low off
the California Coast moving onshore and through the Great Basin
Friday. Moisture and instability will increase Friday and linger
Friday night as this feature approaches and cross the forecast area.
The track and timing of this system could impact the potential for
stronger convection, especially across southwest Wyoming, Friday
afternoon. Drier conditions along with a slight cool-down can be
expected Saturday in the wake of this upper low. The next upstream
system approaches the Pacific Northwest Saturday, which will again
place Wyoming in southwest flow aloft. Expect an increase in
southwest Wind in the Wind Corridor.

&&

.AVIATION...For the 18Z TAFS through 18Z Sunday

Scattered showers and thunderstorms should first form over southwest
Wyoming around KRKS early Saturday afternoon. Further expansion
in coverage is anticipated over the higher terrain and downstream
areas to the east by mid-afternoon. Strong thunderstorms, with
small hail and gusty outflow wind, are most likely to the east of
the Continental Divide by early Saturday evening. Plenty of
moisture is available, so heavy rain will likely produce brief
periods of IFR/MVFR conditions early Saturday evening. KCPR, and
to a lesser extent KRIW and KLND, should see the best chance for
these conditions between 00Z-03Z/Sunday. A second wave approaches
from the southwest late Saturday evening and crosses the region by
12Z/Sunday. This wave will push keep at least isolated light
showers ongoing through the overnight hours. Nonetheless, expect
VFR conditions at all terminals from 06Z/Sunday onward.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

.FIRE WEATHER...

A series of weather disturbances will cross Wyoming from southwest
to northeast between Saturday afternoon and early Sunday morning.
The showers and thunderstorms will produce brief bursts of heavy
rain, particularly over Johnson and Natrona counties, most likely
Saturday evening. Some thunderstorms could become strong east of the
Continental Divide. Coverage is expected to be much less across the
Teton and Yellowstone dispatch areas. Conditions turn drier Sunday
and Monday regionwide. Cooler air will slide into far west Wyoming,
while a return to southwest flow aloft will boost temperatures east
of the Divide. This southwest flow will also favor gusty southwest
wind across the High Desert District northeast into Natrona County
both days. The wind will further aid warming temperatures and lower
relative humidities. This combination could lead to elevated fire
weather conditions both afternoons. Smoke dispersal will be
excellent each afternoon for almost all areas, buy most definitely
across the windy areas of southwest and central Wyoming. The trend
Tuesday will be toward slightly cooler temperatures and at least
widely scattered afternoon showers and thunderstorms across the
Teton, Yellowstone, and northern Cody dispatch areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Lipson
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, May 30, 1:18 PM MST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
218 PM MDT Sat May 30 2020

WYZ001>020-022>030-311300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
218 PM MDT Sat May 30 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue until around sunset
Saturday. The best chance for isolated strong to possibly severe
thunderstorms will be across Natrona and Johnson counties, and
the Bighorn Basin. Heavy rain is most likely with storms that
occur over Natrona and Johnson counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday...Elevated fire weather conditions will occur
across southwest and central Wyoming. Unseasonably warm
temperatures will result in rapid mountain snowmelt. Water levels
will remain high on foothill streams and creeks of northwest and
northern Wyoming.

Wednesday...Scattered afternoon showers and thunderstorms west of
the Continental Divide. Showers east of the Divide through the
overnight hours.

Thursday and Friday...Widespread afternoon and evening showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report hail of any size along
with wind gusts in excess of 40 mph.

In the hours before

Special weather statement, May 30, 3:00 PM MST, 1 hour before
Special Weather Statement
National Weather Service Riverton WY
400 PM MDT Sat May 30 2020

WYZ017>019-302300-
Wind River Basin-Green Mountains and Rattlesnake Range-Lander
Foothills-
400 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
500 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sand Draw, which is 20 miles south of Riverton, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sand Draw around 445 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4251 10833 4283 10839 4305 10806 4275 10800
TIME...MOT...LOC 2159Z 257DEG 6KT 4274 10828

Lipson
Special weather statement, May 30, 3:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
401 PM MDT Sat May 30 2020

WYZ005>007-302230-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
401 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND
WEST CENTRAL WASHAKIE COUNTIES UNTIL 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Legend Rock State Petroglyph Site, which is 18
miles southeast of Meeteetse, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Hot
Springs and west central Washakie Counties, including the following
locations... Badlands Overlook and Grass Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4414 10847 4389 10833 4383 10861 4382 10882
      4383 10883 4384 10882 4384 10883 4399 10884
      4399 10879 4403 10879 4408 10864 4408 10856
      4411 10855
TIME...MOT...LOC 2201Z 245DEG 28KT 4391 10871

Myers
Special weather statement, May 30, 3:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
429 PM MDT Sat May 30 2020

WYZ005>007-302300-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
429 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND
WEST CENTRAL WASHAKIE COUNTIES UNTIL 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Legend Rock State Petroglyph Site, which is 19 miles
southeast of Meeteetse, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Hot
Springs and west central Washakie Counties, including the following
locations... Badlands Overlook and Grass Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4387 10869 4398 10872 4411 10845 4390 10831
      4387 10855
TIME...MOT...LOC 2229Z 246DEG 20KT 4393 10862

Myers
Special weather statement, May 30, 3:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
431 PM MDT Sat May 30 2020

WYZ015-017-018-302315-
Wind River Basin-Wind River Mountains East-Lander Foothills-
431 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Arapahoe, which is 12 miles south of Riverton,
moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Riverton around 455 PM MDT.
  Hidden Valley around 515 PM MDT.
  Shoshoni around 520 PM MDT.

Other locations impacted by this storm include Arapahoe,
Midvale, St Stephens, Bonneville, Fremont County Fairgrounds,
Riverton Regional Airport and Lander Hunt Field.

LAT...LON 4267 10845 4269 10847 4268 10850 4270 10852
      4269 10853 4266 10853 4264 10857 4265 10860
      4262 10861 4257 10856 4252 10861 4273 10877
      4341 10851 4325 10781
TIME...MOT...LOC 2229Z 210DEG 39KT 4286 10836

Lipson
Special weather statement, May 30, 3:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
445 PM MDT Sat May 30 2020

WYZ020-022-302315-
Casper Mountain-Natrona County Lower Elevations-
445 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bates Hole, which is 16 miles south of Casper, moving northeast at 30
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Natrona County, including the following locations... Casper Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4258 10622 4252 10639 4250 10647 4251 10649
      4250 10652 4250 10657 4251 10660 4262 10667
      4275 10644
TIME...MOT...LOC 2245Z 233DEG 28KT 4261 10645

Myers
Special weather statement, May 30, 3:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service Riverton WY
459 PM MDT Sat May 30 2020

WYZ005-006-302330-
Southeast Big Horn Basin-Southwest Big Horn Basin-
459 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND
WESTERN WASHAKIE COUNTIES UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Legend Rock State Petroglyph Site, which is 22 miles
southeast of Meeteetse, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Hot
Springs and western Washakie Counties, including the following
locations... Badlands Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4389 10855 4394 10863 4400 10863 4415 10849
      4397 10829
TIME...MOT...LOC 2259Z 224DEG 23KT 4394 10854

Myers

The radar

The Riverton/Lander radar (KRIW), 9 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Fremont

When
May 30, 4:00 PM MST to 4:03 PM MST
Where
Fremont County, 1 mi NNE of Riverton
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.043, -108.372

An off duty NWS Employee reported nickel sized hail near Riverton, Wyoming.

Thunderstorm Wind, Big Horn

When
May 30, 4:35 PM MST
Where
Big Horn County, Greybull Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

A wind gust of 63 mph was reported at the Greybull, Wyoming airport.

Hail, Johnson

When
May 30, 6:28 PM MST to 6:33 PM MST
Where
Johnson County, 0.77 mi NW of Buffalo to 0.62 mi E of Buffalo Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.358, -106.710

A storm gathered strength as it moved in deeper moisture east of the Bighorn Mountains. And become severe near Buffalo, Wyoming. Hail from nickel to golf ball sized hail was reported.

Thunderstorm Wind, Johnson

When
May 30, 6:30 PM MST
Where
Johnson County, 3.01 mi NNW of Buffalo Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
44.408, -106.750

Pictures were posted on social media of a toppled outdoor play set and a roof was torn off a horse corral near Buffalo, Wyoming.

Thunderstorm Wind, Lincoln

When
May 30, 6:50 PM MST to 7:00 PM MST
Where
Lincoln County, 0.73 mi WNW of Fairview to 1.53 mi NW of Grover
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.685, -110.983

Outflow winds from a thunderstorm brought damage to portions of the Star Valley. A wind gust of 60 mph was reported at the Afton, Wyoming airport. There were numerous reports of trees down as well as power lines, resulting in power outages. The worst damage was noted in Fairview, Wyoming as well as between Grover and Auburn, Wyoming.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892497, 892500, 892498, 892499, 892496.